You've reached Rebif Part 2. If you would like to read part 1 first, click here.
Another thing you will learn is the proper dosage. The makers of Rebif suggest taking only 20% of the dose for the first week or so. After that, you will increase it to 50% or half the normal dose for the next couple of weeks. And only then will you take the full dose.
The reason for this is so that the side effects are not too severe. If you gradually increase the dose, hopefully the side effects will also be minimal. What are the side effects? Here is a short list.
Most of these symptoms will probably go away or at least become less and less severe the longer you take Rebif. If you continue to experience them or they get worse, then talk to the nurse or your doctor. The nurse and or doctor can help you make adjustments to the dosage to make the injections more tolerable.
Sometimes an injection site can become inflamed, hardened, or lumpy. You shouldn't inject into a site that is hard or lumpy. Call your doctor or nurse and let them know.
More than likely they will suggest that you skip that site for the time being. Go on to one of the other *eight sites – stomach (not your belly button), thigh, butt, back of upper arm – both sides. When it has healed, you can go back to using that site.
*You should not inject in any of these sites until talking to the nurse who will train you how to do the injections
If you decide to take Rebif, you will be instructed to take it three days a week. It's best to take it on the same three days every week with 48 hours between each injection. In other words if you decide to take it on Monday, Wednesday, and Friday; take it around the same time each day.
The best time to take it is late afternoon or evening. If you choose an evening time, say right before you go to bed, many of the side effects may be over with by the time you wake up. At least the severity of the symptoms will have gone away by then.
And as I mentioned earlier, the symptoms usually go away over time. Interferons don't work for everyone, though.
Unfortunately, Cir is one of those people. We're not sure why, but none of the interferons worked – Avonex, Betaseron, or Rebif. The side effects never went away. And in some cases they became more severe.
Cir would have flu-like symptoms every other day. He tried to deal with it for about three to four months, but it never got any better. And because he had already tried the other interferons, he realized sooner rather than later that more than likely it wouldn't get better.
His nurse did call and ask him why he had stopped. She wanted to know why he hadn't called her. Her job is to keep patients on therapy and in her eyes she had failed. Cir on the other hand, knew from experience, that the situation would not get any better for him.
Now we have to admit, the nurse was one of the nicest people we have ever met. She did her job very well. In addition to teaching Cir, she also taught me and our youngest daughter how to give the injections. (Not in Cir, thank goodness, but in an orange...., I'm sure he was glad of that).
Now you may very well be able to take Rebif. If you are, that's great. According to the makers, it helps;
So talk to your doctor and between the two of you, decide what the right therapy is for you. Ultimately, that is the goal. Find something that works well for you and keep doing it, whether it's a specific treatment, diet, exercise, or a combination of several things.